Kansas, 2002

Hail and Damaging Wind in Kansas, July 18, 2002

July 18, 2002 · NWS EAX · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 1:55 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 1:55 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT THU JUL 18 2002

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW DOMINATE UPPER RIDGE
ACROSS MUCH OF THE NATION. REMNANTS OF WEAK UPPER LOW CONTINUES TO
DRIFT SOUTHEAST ACROSS CENTRAL/SOUTHERN MISSOURI. CONVECTION
DEVELOPING ALONG/AHEAD OF SHEAR AXIS SHOULD STAY SOUTH OF FORECAST
AREA FOR MOST PART THIS EVENING...WITH THE POSSIBLE EXCEPTION OF
AREAS SOUTH OF A PAOLA TO HARRISONVILLE LINE. OTHERWISE 850MB
ANALYSIS SHOWS AN INCREASE IN LOW LEVEL MOISTURE OVER YESTERDAY...AS
DEW POINTS HAVE INCREASED TO 14-16C. THIS SHOULD ALLOW FOR A LITTLE
MORE CONVECTION ACROSS CWA LATE THIS AFTERNOON/EVENING...HOWEVER
WITHOUT FOCUSING MECHANISM EXPECT CONVECTION TO REMAIN WIDELY
SCATTERED AT BEST...THUS HAVE BLANKETED 20 POPS ACROSS CWA FOR THIS
EVENING.

FORECAST PROBLEM THEN SHIFTS TO MCS EXPECTED TO DEVELOP ACROSS IOWA
OVERNIGHT. NORTHERLY MID LEVEL FLOW WILL ALLOW FOR DEEP LAYER SHEAR
OF 30-40 KTS TO DEVELOP ACROSS IOWA INTO NORTHERN MISSOURI
OVERNIGHT...ALLOWING POTENTIAL FOR SYSTEM TO BECOME FAIRLY
ORGANIZED. MESO-ETA CORFIDI VECTORS INDICATE THIS SYSTEM WILL
PROPAGATE SOUTH/SOUTHWEST INTO NORTHERN ZONES OVERNIGHT. HAVE
INCLUDED CHANCE POPS GENERALLY NORTH OF HIGHWAY 36 AFTER
MIDNIGHT...WITH HIGHEST POPS OVER NORTHEAST ZONES. WITH MID/HIGH
LEVEL CLOUD COVER ASSOCIATED WITH MCS SPREADING ACROSS FORECAST
AREA...EXPECT OVERNIGHT TEMPS TO REMAIN RELATIVELY WARM.

PRECIPITATION CHANCES FRIDAY ARE DEPENDENT ON EVOLUTION OF MCS
OVERNIGHT...AND ANY RESIDUAL OUTFLOW BOUNDARIES. EXPECT RESIDUAL
CONVECTION TO BE ONGOING DURING MORNING HOURS ACROSS EASTERN
ZONES...WITH OUTFLOW BOUNDARY TO BECOMING ESTABLISHED ACROSS
SOUTHWEST ZONES...ALLOWING FOR ADDITIONAL CONVECTION TO DEVELOP BY
AFTERNOON. THUS HAVE INCLUDED 40 POPS ACROSS MUCH OF FORECAST
AREA...WITH LOWER POPS ACROSS NORTHWEST. TEMPERATURES FRIDAY ARE
TRICKY...AND WILL BE DEPENDENT ON AMOUNT OF CONVECTIVE DEBRIS. HAVE
LOWERED MAX TEMPS A LITTLE FROM PREVIOUS FORECAST.

OTHERWISE HAVE KEPT FORECAST DRY ACROSS THE CWA THROUGH THE
WEEKEND...AS UPPER RIDGE FLATTENS/SPREADS ACROSS UPPER MIDWEST.
850MB TEMPS PROGGED TO INCREASE OVER THE WEEKEND...HAVE KEPT TEMPS
GENERALLY IN THE MID 90S ACROSS WESTERN HALF OF FORECAST AREA...WITH
LOW 90S ACROSS EAST. AS RIDGE CONTINUES TO FLATTEN...BROAD LONGWAVE
TROUGH IS EXPECTED TO DEVELOP ACROSS EASTERN CANADA...PUSHING
WESTERLIES SOUTHWARD INTO UPPER MIDWEST. EXTENDED MODELS DEPICT WEAK
FRONT BECOMING RELATIVELY STATIONARY ACROSS KANSAS/MISSOURI LATE
SUNDAY THROUGH TUESDAY. HAVE INCLUDED CHANCE POPS ASSOCIATED WITH
THIS FEATURE...AS WELL AS LOWERED MAX TEMPS SLIGHTLY.

SEAMAN

115 PM...
CHANGES HAVE BEEN MADE THE AFTERNOON AND OVERNIGHT TIME FRAMES.  THE
UPPER LOW THAT HAS BEEN OVER THE REGION FOR THE LAST WEEK HAS
DRIFTED TO THE SOUTH OF THE FORECAST AREA TODAY.  THE MID LEVEL
SHEAR AXIS IS LOCATED FROM CHANUTE TO SPRINGFIELD.  THUNDERSTORMS
HAVE FIRED ALONG THIS AXIS AND THE CLUSTER HAS SHOWN A SLOW DRIFT TO
THE SOUTH.  THE UPPER LOW IS EXPECTED TO CONTINUE THIS SLOW
SOUTHWARD DRIFT THROUGH THIS EVENING...BUT SCATTERED THUNDERSTORMS
WILL LIKELY DEVELOP NORTH OF THE ONGOING COMPLEX LATER THIS
AFTERNOON.  A SOUTHERLY LOW LEVEL WIND VECTOR FROM THE SOUTH WILL
FAVOR NEW STORM DEVELOPMENT DOWN SHEAR TOWARD BUTLER...CLINTON...AND
PERHAPS WARRENSBURG.  SO I HAVE RETAINED 30-40 PERCENT CHANCES FOR
THUNDER THIS AFTERNOON FOR THESE AREAS.  ELSEWHERE I HAVE DOWNGRADED
POPS TO 10 TO 20 PERCENT.  A CUMULUS FIELD HAS DEVELOPED WITH A FEW
RADAR RETURNS NORTH OF THE MISSOURI RIVER FROM KNOXVILLE TO
MOBERLY.  WITHOUT A DISTINCT FOCUSING MECHANISM...I DONT EXPECT
GOOD COVERAGE FROM THESE SHOWERS FOR THE REMAINDER OF THE DAY.

FOR TONIGHT PRECIPITATION CHANCES WILL RELY ON THE EVOLUTION OF THE
MCS IN SOUTHERN MINNESOTA.  THE BEST LOW LEVEL CONVERGENCE AND WARM
AIR ADVECTION REMAIN IN IOWA UNTIL VERY LATE TONIGHT.  SOME REMNANTS
OF NOCTURNAL CONVECTION COULD MOVE INTO NORTHERN MISSOURI NORTH OF
HIGHWAY 36...BUT THE ARRIVAL WILL BE VERY LATE.

KOCH

411 AM

LATEST SATELLITE AND PROFILER DATA INDICATES A BROAD RIDGE OF HIGH
PRESSURE STILL DOMINATES THE REGION. OUR LITTLE ORPHAN LOW
CONTINUES TO BE EMBEDDED UNDER THE THE HIGH...AND IS CENTERED OVER
CENTRAL MISSOURI THIS MORNING.  A FEW EARLY MORNING SHOWERS HAVE
TRIED TO FORM ON THE CENTRAL EDGE OF THE MISSOURI/IOWA BORDER ON
LEFT OVER BOUNDARIES FROM YESTERDAYS CONVECTION.

THE MODELS ARE IN GENERAL AGREEMENT THAT OUR WAYWARD LOW WILL
MIGRATE TO THE SOUTHEAST OVER NEXT FEW DAYS.  THE MOVEMENT OF
THE LOW APPEARS TO BE IN RESPONSE TO THE FLATTENING OF THE RIDGE...
PROGGED TO OCCUR THIS WEEKEND.  THE CONUS RIDGE BEGINS TO FLATTEN
OUT UNDER PRESSURE FROM A SERIES OF SHORT WAVES MOVING THROUGH
CANADA.  A WEAK SURFACE BOUNDARY WILL PUSH SOUTH INTO MISSOURI FOR
FRIDAY.  BETWEEN THE SURFACE BOUNDARY...AND LEFT OVER OUTFLOW
BOUNDARIES...THE ENTIRE CWA SHOULD HAVE A CHANCE TO SEE SOME
THUNDER.  BY MONDAY ANOTHER SURFACE BOUNDARY FEATURE IS PROGGED TO
MOVE INTO THE AREA.

WITH A FEW EXCEPTIONS I HAVE MADE MINIMAL CHANGES TO THE GOING
FORECAST.  I DID EXPANDED THE CHANCES OF THUNDER A LITTLE FURTHER
WEST FOR THIS AFTERNOON.  I EXPECT ANOTHER DAY SIMILAR TO
YESTERDAY...WITH MOST OF THE CONVECTION POPPING TO THE NORTH AND
EAST OF THE CWA AND WANDERING INTO OUR AREA.  ALSO EXPANDED POPS FOR
MONDAY AS THERE IS SOME INDICATION FROM THE MODELS THAT THERE COULD
BE ENOUGH OF A NORTHWEST FLOW TO PUSH THE SECOND BOUNDARY WELL INTO
THE STATE MONDAY.  AVN MODEL THEN TRIES TO PROPAGATE A FEW MCSS
ALONG THE BOUNDARY...SO I DID NOT WANT TO TRY AND LIMIT POPS TO ANY
ONE LOCATION.

CUTTER

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 18, 12:00 PM CST, 3 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUL 18 2002

* HAZARDS EXPECTED -
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...NORTH OF A LINE FROM
MOBERLY TO CHILLICOTHE TO BETHANY LATE THIS AFTERNOON AND EARLY THIS
EVENING. DAMAGING WIND AND HEAVY RAIN ARE THE MAIN THREATS WITH ANY
SEVERE WEATHER WHICH DEVELOPS.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: INCREASING AMOUNTS OF LOW LEVEL MOISTURE WILL CONTRIBUTE
TO WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS TODAY AND FRIDAY...ACROSS MUCH OF NORTHEAST KANSAS AND THE
NORTHERN HALF OF MISSOURI. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER AN ISOLATED SEVERE STORM IS POSSIBLE ACROSS
NORTHEAST MISSOURI TODAY...WHERE MORE INSTABILITY EXISTS. WEAK WINDS
IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE THESE
STORMS TO MOVE SLOWLY...SO SOME OF THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN. A WEAK SURFACE BOUNDARY WILL PUSH INTO
NORTHERN MISSOURI ON FRIDAY...PROVIDING A BETTER FOCUS FOR
THUNDERSTORM DEVELOPMENT AND GREATER PRECIPITATION COVERAGE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

NRR

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Miami

When
July 18, 3:25 PM CST
Where
Miami County, Somerset
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -94.767

Hail, Miami

When
July 18, 3:35 PM CST
Where
Miami County, 3 mi E of Somerset
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -94.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306639, 5306640.